Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 11, NWS Blacksburg, VA

May 22, 2001Bland County, Giles County, Virginia; Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at May 22, 2001, 2:02 PM EDT for Bland County, Giles County, Virginia; Mercer County, West Virginia. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2001, 2:02 PM EDT (18:02 UTC)
Expired
May 22, 2001, 4:00 PM EDT
In force
118 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Bland County, VA, Giles County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 221802
FFWRNK
VAC021-071-WVC055-222000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT TUE MAY 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...
  GILES COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT.

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAINFALL 11 MILES WEST OF CERES...
  MOVING NORTHEAST AT 40 MPH.

LOCATIONS THREATENED BY HEAVY RAIN THROUGH 400 PM EDT INCLUDE
  CERES...
  BLUEFIELD...
  ROCKY GAP...
  CAMP CREEK...
  PETERSTOWN...
  PEARISBURG...

THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED 
AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING 
IN LOW LYING AREAS AND URBAN AREAS IN THE WARNED AREA.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED.

.END
$$

02

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 22, 1:30 PM EDT, 32 minutes earlier.

Area forecast discussion, May 22, 1:30 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION...UPDATED.
NATIONAL WEATHER SERVICE BLACKSBURG, VA
130 PM EDT TUE MAY 22 2001

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH NUMBER 274.

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH FOR TODAY FOR ZONES VAZ007-009>020-022>024.
WV...FLASH FLOOD WATCH FOR TODAY FOR ZONES WV042>045.

AMS/KK

In the hours before

Special weather statement, May 22, 12:45 PM EDT, 1 hour 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-222200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT TUE MAY 22 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND
VIRGINIA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING FOR SOUTHEAST WEST VIRGINIA...PARTS OF SOUTHWEST
VIRGINIA...AND NORTHWEST NORTH CAROLINA...MAINLY WEST OF THE BLUE RIDGE.

A STRONG COLD FRONT WILL MOVE SLOWLY ACROSS THE REGION THIS
AFTERNOON...REACHING THE PIEDMONT DURING THE EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. THE PRIMARY
THREAT FROM THESE STORMS WILL BE DAMAGING WINDS.

IN ADDITION TO THE THREAT OF DAMAGING WINDS WITH THE STRONGER
STORMS...LOCALLY HEAVY RAIN IS LIKELY...ESPECIALLY IN SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA. BECAUSE OF THE SATURATED
GROUND FROM RAIN DURING THE PAST WEEK...FLASH FLOODING ALONG CREEKS
AND SMALL STREAMS IS POSSIBLE.

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON. MONITOR
NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR LATER UPDATES AND
STATEMENTS.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 1:51 PM EDTSevere Thunderstorm WarningRNKTazewell39 min
May 22, 2:30 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Wythe60 min
May 22, 2:38 PM EDTFlash Flood WarningRNKWythe112 min
May 22, 2:57 PM EDTSevere Thunderstorm WarningRNKPulaski63 min
May 22, 3:03 PM EDTSevere Thunderstorm WarningRNKGrayson42 min
May 22, 3:06 PM EDTSevere Thunderstorm WarningRNKGiles54 min
May 22, 3:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford54 min
May 22, 3:26 PM EDTFlash Flood WarningRNKCraig3 hr
May 22, 3:26 PM EDTSevere Thunderstorm WarningRNKCraig64 min
May 22, 3:39 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke66 min
May 22, 3:39 PM EDTSevere Thunderstorm WarningRNKCity of Salem66 min
May 22, 3:50 PM EDTSevere Thunderstorm WarningRNKCarroll55 min
May 22, 3:51 PM EDTFlash Flood WarningRNKAlleghany, City of Covington114 min
May 22, 3:54 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington66 min
May 22, 3:59 PM EDTSevere Thunderstorm WarningRNKFloyd46 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington62 min
May 22, 4:13 PM EDTSevere Thunderstorm WarningRNKCity of Buena Vista62 min
May 22, 4:19 PM EDTSevere Thunderstorm WarningRNKBath41 min
May 22, 4:23 PM EDTSevere Thunderstorm WarningRNKFranklin67 min
May 22, 4:26 PM EDTSevere Thunderstorm WarningRNKBedford64 min
May 22, 4:41 PM EDTSevere Thunderstorm WarningRNKAmherst64 min
May 21, 8:34 PM EDTSevere Thunderstorm WarningRNKGreenbrier41 min
May 22, 2:42 PM EDTSevere Thunderstorm WarningRNKMercer48 min
May 22, 2:53 PM EDTSevere Thunderstorm WarningRNKSummers67 min
May 22, 3:03 PM EDTFlash Flood WarningRNKMonroe, Summers117 min
May 22, 3:14 PM EDTSevere Thunderstorm WarningRNKGreenbrier61 min
May 22, 3:18 PM EDTSevere Thunderstorm WarningRNKMonroe57 min

Nearby

Flash Flood Warnings in Virginia, 2001Flash Flood Warnings in West Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.